Alert archive / California / Freeze Warnings in 2018

Freeze Warning 6, NWS Eureka, CA

April 18, 2018Mendocino County, Trinity County, California

NWS Eureka, CA issued this freeze warning at Apr 18, 2018, 3:26 AM PDT for Mendocino County, Trinity County, California. It took effect at Apr 19, 2018, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 3:26 AM PDT (10:26 UTC)
In effect from
Apr 19, 2018, 1:00 AM PDT
Expired
Apr 19, 2018, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 100 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS76 KEKA 181026
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
326 AM PDT Wed Apr 18 2018

CAZ107-108-110-111-182330-
/O.NEW.KEKA.FZ.W.0006.180419T0800Z-180419T1600Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
326 AM PDT Wed Apr 18 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from 1 AM to 9 AM PDT Thursday. 

* LOW TEMPERATURES...around 30.

* LOCATIONS INCLUDE...Weaverville...Burnt Ranch...Trinity
  Center...Hayfork...Ruth...Leggett...Laytonville...Willits...
  Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ102>106-112-113-182330-
/O.NEW.KEKA.FR.Y.0011.180419T0800Z-180419T1600Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
326 AM PDT Wed Apr 18 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Thursday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet...Arcata...Eureka...Fortuna...
  Petrolia...Honeydew...Ettersberg...Orleans...Willow ...Creek...
  Garberville...Bridgeville...Boonville...Comptche...Ukiah...
  Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
4 follow-up statements
617 
WWUS76 KEKA 182129
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
229 PM PDT Wed Apr 18 2018

CAZ110-111-191030-
/O.CAN.KEKA.FZ.W.0006.180419T0800Z-180419T1600Z/
/O.EXA.KEKA.FR.Y.0011.180419T0800Z-180419T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
229 PM PDT Wed Apr 18 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...
...FREEZE WARNING IS CANCELLED...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Thursday. the
Freeze Warning has been canceled. 

* LOW TEMPERATURES...Low to mid 30s.

* LOCATIONS INCLUDE...Leggett...Laytonville...Willits...Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

CAZ107-108-191030-
/O.CON.KEKA.FZ.W.0006.180419T0800Z-180419T1600Z/
Northern Trinity-Southern Trinity-
229 PM PDT Wed Apr 18 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* LOW TEMPERATURES...Upper 20s to low 30s.

* LOCATIONS INCLUDE...Hayfork...Ruth...Weaverville...Burnt
  Ranch...Trinity Center.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-191030-
/O.EXA.KEKA.FR.Y.0011.180419T0800Z-180419T1600Z/
Coastal Del Norte-
229 PM PDT Wed Apr 18 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Thursday. 

* LOW TEMPERATURES...Mid 30s.

* LOCATIONS INCLUDE... Areas east of Crescent City.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ102>106-112-113-191030-
/O.CON.KEKA.FR.Y.0011.180419T0800Z-180419T1600Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
229 PM PDT Wed Apr 18 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* LOW TEMPERATURES...Mid 30s.

* LOCATIONS INCLUDE...Gasquet...Ukiah...Hopland...Arcata...
  Eureka...Fortuna...Orleans...Willow Creek...Petrolia...
  Honeydew...Ettersberg...Garberville...Bridgeville...
  Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
326 
WWUS76 KEKA 190757
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1257 AM PDT Thu Apr 19 2018

CAZ107-108-191600-
/O.CON.KEKA.FZ.W.0006.180419T0800Z-180419T1600Z/
Northern Trinity-Southern Trinity-
1257 AM PDT Thu Apr 19 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...lower 30s.

* LOCATIONS INCLUDE...Hayfork...Ruth...Weaverville...Burnt
  Ranch...Trinity Center.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ109-191600-
/O.EXA.KEKA.FR.Y.0011.180419T0800Z-180419T1600Z/
Mendocino Coast-
1257 AM PDT Thu Apr 19 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect until 9 AM PDT this morning. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Fort Bragg...Mendocino and rural areas away
  from the coast.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101>106-110>113-191600-
/O.CON.KEKA.FR.Y.0011.180419T0800Z-180419T1600Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
1257 AM PDT Thu Apr 19 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Gasquet...areas east of Crescent
  City...Ukiah...
  Hopland...Arcata...Eureka...Fortuna...Covelo...Orleans... 
  Willow...Creek...Petrolia...Honeydew...Ettersberg...
  Garberville...Bridgeville...Boonville...Comptche...Leggett... 
  Laytonville...Willits.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
960 
WWUS76 KEKA 191020
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
320 AM PDT Thu Apr 19 2018

CAZ107-108-191600-
/O.CON.KEKA.FZ.W.0006.000000T0000Z-180419T1600Z/
Northern Trinity-Southern Trinity-
320 AM PDT Thu Apr 19 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...lower 30s.

* LOCATIONS INCLUDE...Hayfork...Ruth...Weaverville...Burnt
  Ranch...Trinity Center.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101>106-109>113-191600-
/O.CON.KEKA.FR.Y.0011.000000T0000Z-180419T1600Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
320 AM PDT Thu Apr 19 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Fort Bragg...Gasquet... Crescent
  City...Ukiah...Hopland...Arcata...Covelo...Orleans...Willow
  ...Creek...Petrolia...Honeydew...Ettersberg... Garberville...
  Bridgeville...Boonville...Comptche...Leggett...Laytonville... 
  Willits.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
486 
WWUS76 KEKA 191543
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
843 AM PDT Thu Apr 19 2018


CAZ107-108-191645-
/O.EXP.KEKA.FZ.W.0006.000000T0000Z-180419T1600Z/
Northern Trinity-Southern Trinity-
843 AM PDT Thu Apr 19 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ101>106-109>113-191645-
/O.EXP.KEKA.FR.Y.0011.000000T0000Z-180419T1600Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
843 AM PDT Thu Apr 19 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 17, 9:49 PM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 9:49 PM PDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
949 PM PDT Tue Apr 17 2018

.SYNOPSIS...Showers will develop across portions of our region
on Wednesday. Thereafter, clouds will clear Wednesday night,
resulting in chilly Thursday morning temperatures across interior
valleys. Otherwise, mainly dry and mild conditions will be likely
Friday through early next week.

&&

.UPDATE...
Adjusted low temperatures a bit in Trinity County to reflect
latest trends in observations. Do not see a threat of frost in
that area, although low temps in colder spots may touch mid-
30s...cloud-cover should preclude frost formation. Also pulled
pops below slight chance range tonight outside of the Trinity
Alps. Latest radar and most representative model guidance
pointing towards a mostly dry night until we begin to see some
upslope showers develop in southerly/easterly flow ahead of the
next system passing mainly to our southwest.

&&

.PREV DISCUSSION... /issued 225 PM PDT Tue Apr 17 2018/
An upper trough digging south across the northeastern Pacific is
forecast to trek across the CNTRL CA coast by Wednesday night. As
that takes place, a band of strongly forced showers will develop
over the coastal waters Wednesday morning, with a second zone of
showers occurring over the interior mountains Wednesday afternoon.
In between these two areas of showers, conditions will be
relatively dry along the Humboldt and Del Norte coasts. SPC has
placed the Mendocino coast and adjacent waters in a Day 2 thunder
outlook. However, model soundings show EL temperatures will be
warmer than -20C. Given the marginal model signal, thunder hasn't
been introduced into the forecast at this time.

As the upper disturbance moves south of the area Wednesday night,
dry subsident conditions will quickly materialize, which will
clear out showers and clouds. This will lead to chilly interior
temperatures Thursday morning, with another round of frost
possible across portions of Trinity and Mendocino Counties.

After Thursday, a very weak upper trough will brush past the
region, but the only impact will be a period of thicker high level
cloud cover. Another weak trough is forecast to enter NWRN CA
Sunday/Sunday night, but again, will not generate impactful
weather. Otherwise, surface high pressure will become increasingly
dominant this weekend into early next, and with interior
temperatures warming into the 80s, gusty north winds along the
coast will become likely.

AVIATION...Residual showers and clouds mostly cleared out of the
coastal areas by mid morning as high pressure built over the
region. Therefore, VFR conditions persisted across much of the
region today. However, interior Mendocino reported post frontal
IFR conditions across local valleys this morning. High pressure
will rapidly depart the area on Wednesday as another rainy weather
system treks toward the area. The whole region will see
increasing clouds starting tonight. ACV and CEC air terminals may
see limited rain Wednesday, because latest storm trajectory will
push the bulk of the storm mostly south of Cape Mendocino. /TA

MARINE...A lingering northwest swell continues to maintain
elevated seas throughout the waters, with local buoys reporting 8
to 10 ft. significant wave heights and a dominant period of 9 to
12 seconds. As a result, the small craft advisory was re-issued
for the waters south of Cape Mendocino through 3 PM today, and
will be extended in the waters north of Cap Mendocino until 6 PM,
or until wave heights settle below 10 feet for good sometime this
evening.

South winds will increase to between 15 and 20 kt Wednesday
morning through late afternoon as a cold front approaches the
waters, resulting in a slight increase in steeper seas. However,
seas will likely remain below 10 feet through at least Wednesday
night.

Winds will shift to the north quickly overnight Wednesday, and
will fluctuate between 15 and 25 kt between Thursday and Friday.
This will cause steeper seas to build yet again, but the worst
conditions are not expected until later in the weekend as
northerly winds increase to Gale, or at least near Gale strength.
Meanwhile, northwest swell will continue to maintain a presence in
the waters through the week, but will become less prominent by
the weekend as the increasing steep wind waves become much larger.
/BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM PDT Wednesday for PZZ450-470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 17, 1:25 PM PDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
125 PM PDT Tue Apr 17 2018

CAZ101>113-182030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
125 PM PDT Tue Apr 17 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:16 AM PDTSmall Craft AdvisoryEKA3 days
Apr 18, 3:26 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino30 hr

Nearby

Freeze Warnings in California, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.